Oct. 27, 2023 By Anthony Medina
The Shops at Atlas Park had more than just entertainment and shopping to offer on Tuesday, Oct. 17.
State Sen. Joseph P. Addabbo Jr., in partnership with Jamaica Community Adolescents Program (J-CAP) held a training and certification of the use of the life-saving medicine Naloxone at the Shops at Atlas Park in Glendale for residents and participants.
Naloxone, also known by the brand name Narcan, is a medicine used to rapidly reverse an opioid overdose, in cases involving oxycontin fentanyl, methadone and vicodin, according to the National Institute on Drug Abuse.
“This event is so important because it could help people save a life,” Addabbo said. “In case of an overdose, you only have minutes to react and respond and Naloxone is essential to being the one before 911.”
According to a data brief by the NYC Department of Health, 3,026 New Yorkers died of a drug overdose in 2022 — an increase of 12% from 2021 with (2,696 deaths reported) and the highest number since records began in 2000.
Carried by law enforcement officials and emergency responders, Narcan can reverse the effects of overdoses from street drugs like heroin. The medicine temporarily reverses the effects of opioids by binding to the same receptors in the brain.
A nasal spray form of Naloxone is a convenient and easy-to-use method of quick administration to a victim. When using Naloxone, it is important to ensure the person’s head is upright or that they are lying on their back, according to Luis Laboy, a representative from Acacia Network, an organization affiliated with J-CAP. After administering aid, a two-minute waiting period is recommended to allow for the drug to take effect. A second dose can be administered if stimulation by the first does doesn’t occur.
Fentanyl, a potent synthetic opioid, according to the Food and Drug Administration, when used properly and in a medical setting is a pain reliever, but used improperly and without the aid of professional healthcare providers can be deadly. Overdoses may require higher doses of Naloxone due to its potency and quick impact on the body.
Dr. David Collymore, the chief medical officer, also led the event with J-CAP Volunteer Oleg Ryazanov, who helped demonstrate how to administer Naloxone to someone in a sitting position and lying down.
If there is uncertainty about whether someone is experiencing an overdose, it is advised to call 911 and administer naloxone. Naloxone does not cause harm if it is not an overdose situation, Laboy and Collymore said.
“I would like to thank J-CAP and the Acacia Network for providing this great information and to Oleg for helping demonstrate how to administer Naloxone,” Addabbo said. “I would also like to thank the Shops at Atlas Park for providing the space to allow us to host this event.”
By distributing Naloxone kits, providing education on overdose symptoms, and offering drug testing strips, those who encounter a person experiencing a drug overdose can potentially save lives using this helpful medicine.
Upon completion of the course, participants received a certificate and a Naloxone kit along with fentanyl and xylazine testing strips.